Hearing Health Blog

Woman with ringing in her ears after taking this common medication.

You notice a ringing in your ears when you wake up in the morning. This is weird because they weren’t doing that last night. So you begin thinking about likely causes: lately, you’ve been keeping your music at a moderate volume and you haven’t been working in a loud environment. But you did have a headache yesterday, and you did take some aspirin before bed.

Could it be the aspirin?

And that prospect gets your mind going because maybe it is the aspirin. You feel like you recall hearing that some medicines can bring about tinnitus symptoms. Could aspirin be one of those medicines? And does that mean you should stop taking aspirin?

Medication And Tinnitus – What’s The Link?

The enduring rumor has linked tinnitus symptoms with numerous medications. But what is the truth behind these rumors?

It’s commonly assumed that a large variety of medicines cause tinnitus or tinnitus-like symptoms. The fact is that there are a few kinds of medicine that can trigger tinnitus or tinnitus-like symptoms. So why does tinnitus have a reputation for being this super-common side effect? Well, there are a couple of hypotheses:

  • Many medications can affect your blood pressure, which also can affect tinnitus.
  • The condition of tinnitus is pretty common. More than 20 million individuals deal with chronic tinnitus. Some coincidental timing is inevitable when that many people suffer with tinnitus symptoms. Enough individuals will begin taking medications around the same time that their unrelated tinnitus starts to act up. Because the timing is, coincidentally, so close, people make some erroneous (but understandable) assumptions about cause-and-effect.
  • Beginning a new medication can be stressful. Or more often, it’s the root condition that you’re using the medication to treat that causes stress. And stress is a known cause of (or exacerbator of) tinnitus symptoms. So in this case, the tinnitus symptoms aren’t being produced by the medicine. The whole ordeal is stressful enough to cause this type of confusion.

What Medications Are Linked to Tinnitus

There is a scientifically established connection between tinnitus and a few medicines.

The Link Between Powerful Antibiotics And Tinnitus

There are ototoxic (harmful to the ears) properties in a few antibiotics. Known as aminoglycosides, these antibiotics are quite powerful and are normally reserved for extreme cases. High doses have been proven to result in damage to the ears (including creating tinnitus symptoms), so such dosages are usually limited.

Blood Pressure Medication

When you have high blood pressure (or hypertension, as the more medically inclined might call it), your doctor may prescribe a diuretic. Some diuretics are known to cause tinnitus-like symptoms, but usually at considerably higher doses than you may typically come across.

Aspirin Can Trigger Ringing in Your Ears

It is possible that the aspirin you took is causing that ringing. But the thing is: It still depends on dosage. Generally speaking, tinnitus starts at really high dosages of aspirin. The doses you take for a headache or to treat heart disease aren’t usually big enough to trigger tinnitus. But when you quit using high dosages of aspirin, luckily, the ringing tends to go away.

Check With Your Doctor

There are a few other medicines that may be capable of triggering tinnitus. And the interaction between some combinations of medicines can also create symptoms. So talking to your doctor about any medication side effects is the best idea.

That being said, if you begin to experience buzzing or ringing in your ears, or other tinnitus-like symptoms, have it checked out. Maybe it’s the medication, and maybe it’s not. Often, hearing loss is present when tinnitus symptoms develop, and treatments like hearing aids can help.

Call Today to Set Up an Appointment

The site information is for educational and informational purposes only and does not constitute medical advice. To receive personalized advice or treatment, schedule an appointment.
Why wait? You don't have to live with hearing loss! Call Us